Background Reversible cerebral vasoconstriction syndrome (RCVS) is a transient cerebrovascular disorder putatively caused by some immunosuppressive agents. Case Report We recently encountered a 47-year-old female patient diagnosed with dilated cardiomyopathy who developed RCVS after heart transplantation. A triple-drug regimen consisting of tacrolimus, mycophenolate mofetil, and a corticosteroid was started after surgery. On postoperative day (POD) 11, the patient developed a severe headache, although computed tomography of the head demonstrated no signs of hemorrhage or infarction. At first, both a painkiller and migraine drugs were regularly administered to the patient. On POD 21, however, she developed an unbearable headache with a visual field defect and mild hemiparesis of the right hand. Magnetic resonance imaging (MRI) of the brain revealed a cerebral infarction in the left occipital lobe with diffuse vasoconstriction of both the middle and posterior cerebral arteries. A diagnosis of RCVS was made and tacrolimus, a drug suspected to cause RCVS, was discontinued. In its place, two doses of basiliximab followed by everolimus, both of which are alternatives for tacrolimus, were given. The corticosteroid dose was also increased. Furthermore, to release vasoconstriction, both verapamil and diltiazem were administered. On POD 27, cerebrovascular constrictions were shown to be relieved on brain MRI and the patient's neurological symptoms subsequently almost completely diminished. Conclusion RCVS should always be considered as a cause of headache in heart transplant recipients because tacrolimus, an immunosuppressive agent, may trigger RCVS. This will allow rapid intervention that is essential for avoiding irreversible neurological deficits.
|Number of pages||4|
|Publication status||Published - 12-2017|
All Science Journal Classification (ASJC) codes